Endgames Case report

A seaman with blindness and confusion

BMJ 2009; 339 doi: http://dx.doi.org/10.1136/bmj.b3929 (Published 30 September 2009) Cite this as: BMJ 2009;339:b3929
  1. Leo J Schep, toxicologist1,
  2. Robin J Slaughter, poison information officer1,
  3. J Allister Vale, clinical toxicologist2,
  4. D Michael G Beasley, medical toxicologist1
  1. 1National Poisons Centre, Department of Preventive and Social Medicine, University of Otago, Dunedin, New Zealand
  2. 2National Poisons Information Service (Birmingham Unit) and West Midlands Poisons Unit, City Hospital, Birmingham
  1. Correspondence to: L J Schep leo.schep{at}otago.ac.nz

    A male member of a fishing boat crew presented at a rural hospital 36 hours after having consumed a large amount of “bootleg” (home made) vodka. He had loss of vision and seemed to be confused. He was immediately evacuated by helicopter to a large urban hospital emergency department. On arrival, the patient developed seizures followed by circulatory shock.

    Questions

    • 1 What is the most likely diagnosis?

    • 2 What investigations should be undertaken to confirm the diagnosis?

    • 3 How are the osmolal gap and the anion gap calculated?

    • 4 What treatment is required urgently?

    • 5 Which antidote should be initiated?

    • 6 What other treatment should be given?

    Answers

    Short answers

    • 1 This patient most likely has methanol poisoning.

    • 2 Acid-base status and serum methanol concentration should be measured to confirm diagnosis. If the latter is not possible, calculation of the osmolal gap and the anion gap might be helpful.

    • 3 The osmolal gap is the difference between the measured serum osmolarity and the calculated osmolarity. The anion gap is the difference between the measured serum cation concentration and the measured serum anion concentration. Measurement of the acid-base status in an individual with severe methanol poisoning is useful to determine metabolic acidosis, which was present in this patient.

    • 4 Urgent treatment should include haemodynamic support with fluid and vasopressors; correction of metabolic acidosis; haemodialysis or haemodiafiltration (to enhance elimination of methanol and formate and to correct acidosis); and treatment of seizures.

    • 5 Fomepizole is the treatment of choice to reduce further conversion of methanol to its harmful metabolites. Ethanol may be used if fomepizole is not immediately available.

    • 6 Patients with methanol poisoning should also be given folinic acid (calcium folinate) or folic acid to enhance formate metabolism.

    Long answers

    1 Diagnosis

    This patient’s history of drinking illicit alcohol and the onset of visual impairment, confusion, seizures, and circulatory …

    Sign in

    Subscribe